Oregon, 2010

Hail and Heavy Rain in Oregon, July 26, 2010

July 26, 2010 · NWS PDT · 3 events in 1 county or zone

A weak shortwave moving up the west side of an upper level ridge brought heavy rainfall and hail to Deschutes County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A weak shortwave moving up the west side of an upper level ridge brought heavy rainfall and hail to Deschutes County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 26, 10:00 AM PST, 3 hours earlier.

Area forecast discussion, Jul 26, 10:00 AM PST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1100 AM PDT MON JUL 26 2010

UPDATED AVIATION DISCUSSION

.SHORT TERM...UPDATE...THE AREA REMAINS ON THE FRINGES OF A RIDGE
CENTERED OVER THE DESERT SOUTHWEST WITH A TROUGH TO OUR NORTH. A
SOUTHWEST FLOW IS BRINGING SOME MID LEVEL MOISTURE INTO THE AREA AND
A WEAK WAVE MOVING OVER THE RIDGE HAS ALREADY GENERATED A
THUNDERSTORM OR TWO OVER EASTERN CROOK AND SOUTHERN GRANT COUNTIES
THIS MORNING. THE WAVE WILL CONTINUE TO MOVE NORTHEAST AND GENERATE
MORE STORMS THROUGH THIS MORNING AND AFTERNOON ALONG THE HIGHER
TERRAIN OF THE EASTERN OREGON MOUNTAINS. THIS AFTERNOON WITH GREATER
HEATING AND INSTABILITY...THE THUNDERSTORM COVERAGE WILL EXPAND TO
DESCHUTES COUNTY AS WELL AS MOST OF THE REST OF THE EASTERN
MOUNTAINS. ANTICIPATE SCATTERED THUNDERSTORMS OVER THE SOUTHERN
PORTION OF THE AREA FROM REDMOND EAST TO PAULINA AND SENECA AND THEN
NORTHEAST ALONG THE HIGHER TERRAIN OF THE MOUNTAINS WITH ISOLATED
COVERAGE FURTHER NORTH. THIS IS LARGELY UNCHANGED FROM CURRENT
FORECAST BUT DID EXTEND THE ISOLATED THUNDERSTORMS SLIGHTLY FURTHER
NORTH. ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING PAST
MIDNIGHT OVER THIS SAME AREA BUT SHOULD DIMINISH FROM WEST TO EAST
DURING THE NIGHT. CUT BACK SOME ON THE CLOUD COVER THIS MORNING TO
MATCH CURRENT TRENDS AND THIS AFTERNOON TO LIMIT THE NORTHWARD
EXTENT OF PARTLY CLOUDY SKIES IN THE WEST. OTHERWISE CURRENT
FORECAST LOOKS GOOD. ANOTHER HOT DAY IN ON TAP WITH NUMEROUS
LOCATIONS IN THE COLUMBIA BASIN EXPECTED TO REACH 100 DEGREES THIS
AFTERNOON. UPDATE OUT SHORTLY. PERRY

&&

.AVIATION...18Z TAFS...KPDT RADAR AND LIGHTNING STRIKE DATA INDICATE
ISOLATED THUNDERSTORMS EMBEDDED IN SCATTERED SHOWERS AT THIS TIME IN
EASTERN CROOK COUNTY AND IN GRANT COUNTY IN CENTRAL OREGON. THIS
AREA OF SHOWERS AND ISOLATED THUNDERSTORM WILL CONTINUE FOR THE NEXT
COUPLE OF HOURS AND MOVE INTO THE SOUTHERN BLUE MOUNTAINS.
OTHERWISE...INCREASING MID AND HIGH LEVEL CLOUDS WILL MOVE ACROSS
THE HIGHER TERRAIN OF CENTRAL AND NORTHEAST OREGON THIS AFTERNOON
AND THIS EVENING AND COMBINE WITH DAYTIME SURFACE HEATING TO CREATE
AN UNSTABLE AIR MASS OVER CENTRAL AND EASTERN OREGON THUS SETTING
THE STAGE FOR ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING THIS
AFTERNOON AND THIS EVENING...MAINLY OVER HIGHER TERRAIN...SOUTH OF A
LINE FROM MOUNT JEFFERSON TO SPRAY TO TOLLGATE TO FLORA. AT KRDM
CONVECTIVE CB WITH BASES AROUND 10K FT WILL BE POSSIBLE BY 26/21Z
FOLLOWED BY THUNDERSTORMS AND VARIABLE GUSTY WINDS TO 35KT POSSIBLE
VICINITY OF KRDM FROM 27/01Z TO 27/05Z. SUSTAINED WINDS WILL REMAIN
LESS THAN 15 KTS...EXCEPT AT KDLS WHERE GUSTY WINDS TO 20 KTS WILL
BE LIKELY DURING THIS AFTERNOON AND EVENING.  POLAN

&&

.FIRE WEATHER...RED FLAG WARNING FOR ABUNDANT LIGHTNING WILL
CONTINUE ACROSS THE EAST CENTRAL OREGON MOUNTAINS. EXPECT STORMS TO
DAY WILL HAVE A BIT MORE RAIN REACHING THE SURFACE BUT STILL ONLY IN
THE 0.10 TO 0.20 INCH RANGE UNDER THE CENTRAL CORE OF THE STORMS.
ANOTHER WAVE IN THE UPPER LEVEL FLOW MAY HAVE SOME ISOLATED STORMS
CONTINUE OVERNIGHT. THERMAL TROUGH OVER EASTERN OR/WA WILL REMAIN IN
PLACE AND COULD RESULT IN SOME LOCALLY BREEZY WINDS ALONG THE
CASCADE EAST SLOPES LATE THIS AFTERNOON AND EVENING.

WILL LIKELY BE EXTENDING THE RED FLAG WARNING THROUGH AT LEAST
WEDNESDAY FOR SOME, IF NOT ALL, EXISTING AREAS AS ANOTHER MOISTURE
AREA MOVES UP DURING THE AFTERNOON AND EVENING HOURS. MAY SEE A
BETTER THREAT FOR CONVECTION LASTING TOMORROW OVERNIGHT AS WELL.
WILL ASSESS FURTHER TODAY. /JBONK

&&

.PREVIOUS DISCUSSION... /ISSUED 427 AM PDT MON JUL 26 2010/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT...A SOUTHWEST FLOW PATTERN
WILL PERSIST OVER THE FORECAST AREA WITH A SPLIT FLOW OFF THE
COAST...THAT BEING A TROUGH ALONG THE US COAST AND A RIDGE ALONG THE
BC COAST. THE SW FLOW OVER THE CWA HAS BROUGHT MID LEVEL MOISTURE
AND MORE UNSTABLE AIR FARTHER NORTH INTO THE CWA YESTERDAY AND
RESULTED IN HIGH BASED THUNDERSTORMS ACROSS OUR SOUTHERN AND EASTERN
AREAS. IN FACT THE AMOUNT OF CLOUD COVER WAS UNDER-FORECASTED BY THE
MODEL. WILL NUDGE CLOUD COVER UP MORE SO TODAY AS WE WILL PROBABLY
SEE THE SAME SCENARIO TODAY AS ON SUNDAY. HOT TEMPERATURES ARE
EXPECTED TO CONTINUE WITH SOME SUNSHINE STILL EXPECTED...MAINLY IN
THE MORNING HOURS ALONG WITH 850 MB TEMPERATURES SUPPORTING 100
DEGREE READINGS AGAIN ACROSS THE LOWER COLUMBIA BASIN AND ADJACENT
VALLEYS/BLUE MOUNTAIN FOOTHILLS. AS SUCH A HEAT ADVISORY WILL
CONTINUE TODAY AS THIS WILL BE THE SECOND DAY OF 100 DEGREE HEAT FOR
THESE AREAS. THE REMNANT MID AND HIGH CLOUD COVER FROM THUNDERSTORMS
WILL PREVENT TEMPERATURES FROM COOLING AS FAST TONIGHT AND TUESDAY
NIGHT AS WOULD OTHERWISE BE FASTER UNDER CLEAR SKIES...AND THEREFORE
WILL HAVE VERY MILD OVERNIGHT LOW TEMPERATURES. THUNDERSTORMS ARE
EXPECTED AGAIN TUESDAY AND LIKELY INTO THE EXTENDED PERIOD AS WELL
WITH THE VERY WARM TO HOT CONDITIONS PERSISTING. 88

LONG TERM...WEDNESDAY THROUGH MONDAY...TROUGHING ALONG THE COAST
WILL ALLOW SOUTHWEST FLOW ALOFT TO CONTINUE TO BRING MOISTURE INTO
THE AREA ON WEDNESDAY AND THURSDAY. A SHORTWAVE WILL MOVE THROUGH
THIS FLOW ON WEDNESDAY...PROVIDING THE ENERGY NEEDED TO TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS FROM CENTRAL OREGON
NORTHEASTWARD INTO SOUTHEAST WASHINGTON. THE NAM12...THE ECMWF AND
THE SREF ALSO INDICATE THAT THERE MAY BE ENOUGH INSTABILITY AND
MOISTURE ALONG THE EAST SLOPES OF THE WASHINGTON CASCADES FOR A
SLIGHT CHANCE OF AFTERNOON THUNDERSHOWERS. ON THURSDAY THE TROUGH
WILL SHIFT SLIGHTLY EASTWARD. THEREFORE...THE BEST CHANCE FOR ANY
THUNDERSTORM ACTIVITY WILL BE FROM THE BLUE MOUNTAIN FOOTHILLS
EASTWARD...WITH DRIER CONDITIONS EXPECTED ACROSS CENTRAL OREGON. THE
TROUGH WILL FINALLY START TO COME INLAND ON FRIDAY...BRINGING WITH
IT A DRIER WESTERLY FLOW. HOWEVER...A FEW THUNDERSHOWERS COULD STILL
BE POSSIBLE FROM THE NORTHERN BLUE MOUNTAINS THROUGH WALLOWA COUNTY.
MODELS CONTINUE TO AGREE THAT THIS TROUGH WILL BE VERY SLOW TO
PROGRESS EASTWARD. AS A RESULT...SATURDAY THROUGH MONDAY WILL BE
MOSTLY DRY WITH COOLER DAYTIME TEMPERATURES...ALTHOUGH AFTERNOON
HIGHS WILL REMAIN ON THE WARM SIDE OF NORMAL. WINDS WILL GENERALLY
BE LIGHT THROUGHOUT THE PERIOD BUT COULD BECOME LOCALLY BREEZY AT
TIMES...ESPECIALLY IN THE COLUMBIA RIVER GORGE AND THE KITTITAS
VALLEY.  TRIMARCO

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  97  63  94  62 /  10  10  20  20
ALW 100  68  96  67 /  10  10  20  20
PSC 102  60  97  61 /   0  10  10  10
YKM 100  58  96  58 /   0  10  10  10
HRI 101  61  96  61 /  10  10  10  20
ELN 100  57  96  59 /   0  10  10  10
RDM  97  50  92  49 /  30  30  30  30
LGD  95  57  90  57 /  20  20  20  20
GCD  97  56  92  55 /  20  20  30  30
DLS  97  61  92  62 /  10  10  10  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT TUESDAY ORZ042-043-503>506.

     HEAT ADVISORY UNTIL 8 PM PDT THIS EVENING ORZ044.

     HEAT ADVISORY UNTIL 8 PM PDT THIS EVENING ORZ501.

WA...HEAT ADVISORY UNTIL 8 PM PDT THIS EVENING WAZ026>028.

     HEAT ADVISORY UNTIL 8 PM PDT THIS EVENING WAZ029.

&&

THREAT INDEX
TODAY : YELLOW
TUESDAY : YELLOW
WEDNESDAY : YELLOW

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

83/82/82
Hazardous weather outlook, Jul 26, 11:35 AM PST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1235 PM PDT MON JUL 26 2010

UPDATED FOR THUNDERSTORM COVERAGE TODAY AND TUESDAY.

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-271415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
1235 PM PDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

RED FLAG WARNING
     NORTH CENTRAL OREGON, CENTRAL OREGON, SOUTHERN BLUE MOUNTAINS
     OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES,
     JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

THUNDERSTORMS
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON,
     GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
     OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY
     HIGHLANDS

EXCESSIVE HEAT
     KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
     LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN
AREAS AGAIN THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE HIGH
BASES WITH HOT AND DRY AIR AT THE SURFACE. THIS WILL RESULT IN
LITTLE OR NO RAINFALL FROM THUNDERSTORMS REACHING THE GROUND
INITIALLY UNTIL THE LOWER ATMOSPHERE GRADUALLY BECOMES MORE HUMID.
THESE THUNDERSTORMS ARE LIKELY TO PRODUCE FREQUENT DANGEROUS
LIGHTNING...AND SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS
AND SMALL HAIL. A RED FLAG WARNING IS IN EFFECT TODAY FOR ABUNDANT
LIGHTNING COMBINED WITH DRY FUELS TO CREATE CRITICAL FIRE CONDITIONS
IN THE LOWER ELEVATIONS OF PORTIONS OF CENTRAL AND EASTERN OREGON.
PLEASE REFER TO NWS PRODUCT ID PDXRFWPDT FOR DETAILS.

HOT TEMPERATURES WILL CONTINUE AGAIN TODAY WITH MOST AREAS OF THE
LOWER COLUMBIA BASIN...BLUE MOUNTAIN FOOTHILLS AND THE YAKIMA AND
KITTITAS VALLEYS REACHING 100 DEGREES OR HIGHER THIS AFTERNOON. A
HEAT ADVISORY IS IN EFFECT AGAIN TODAY UNTIL 8 PM THIS EVENING FOR
THE LOWER COLUMBIA BASIN AND ADJACENT VALLEYS AND FOOTHILLS. PLEASE
REFER TO NWS PRODUCT PDXNPWPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RED FLAG WARNING TUESDAY
     NORTH CENTRAL OREGON, CENTRAL OREGON, SOUTHERN BLUE MOUNTAINS
     OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES,
     JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS TUESDAY
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, FOOTHILLS OF THE
     BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
     WASHINGTON, NORTH CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, OCHOCO-JOHN
     DAY HIGHLANDS

CRITICAL FIRE CONDITIONS WILL CONTINUE ON TUESDAY WITH ABUNDANT
LIGHTNING FROM THUNDERSTORMS COMBINED WITH DRY FUELS. PLEASE REFER
TO NWS PRODUCT ID PDXRFWPDT FOR DETAILS. ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP OVER MUCH OF THE FORECAST AREA AGAIN EACH
AFTERNOON AND EVENING THROUGH FRIDAY. THE MOST ABUNDANT STORMS WILL
BE ON TUESDAY AND WEDNESDAY AND THEN THEY WILL DECREASE IN COVERAGE
THURSDAY THROUGH THE WEEKEND. SOME OF THE LARGER STORMS...ESPECIALLY
TUESDAY AND WEDNESDAY...MAY CONTAIN STRONG GUSTY WINDS...FREQUENT
DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Special weather statement, Jul 26, 12:53 PM PST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
153 PM PDT MON JUL 26 2010

ORZ043-262145-
CENTRAL OREGON OR-
153 PM PDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CROOK AND CENTRAL
DESCHUTES COUNTIES UNTIL 245 PM PDT...

AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BEND...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
HEAVY RAIN.  LOCAL STREET FLOODING AND PONDING IN LOW LEVEL AREAS ARE
EXPECTED WITH THIS STORM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4424 12103 4397 12090 4388 12150 4406 12157
TIME...MOT...LOC 2050Z 242DEG 21KT 4401 12137

The radar

The Portland,OR radar (KRTX), 225 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Deschutes

When
July 26, 1:00 PM PST to 1:30 PM PST
Where
Deschutes County, Bend to 3.44 mi NNE of Lava Butte
Reported by
Trained Spotter
Coordinates
44.070, -121.300

One half to one inch of rain fell in 15-25 minutes. An underpass was flooded which closed 3rd street.

Hail, Deschutes

When
July 26, 1:18 PM PST
Where
Deschutes County, 1.7 mi SW of Bend
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.050, -121.320

Hail, Deschutes

When
July 26, 1:22 PM PST to 1:25 PM PST
Where
Deschutes County, 2.3 mi SSE of Bend to 0.5 mi W of Bend
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.040, -121.280

Hail up to penny size and heavy rainfall for 15 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239302, 239304, 239303.